CLL Support Association
9,245 members14,617 posts

Off ibrutinib

I have been off ibrutinib for 6 weeks because of adverse reaction. I have recently re-started (2 weeks) and have an appointment with my hemo/oncologist next month. I was wondering if anyone else has been off treatment and then restarted. Did the ibrutinib continue to work for you? I started with a WBC 130 and HGB of 61(increased to 88 by transfusion) in December 2017.Initially Ibrutinib very quickly knocked my counts to WBC 8 and melted the nodes under my chin. Hope to be able to continue on ibrutinib as chemo is out of the picture for me because I have had chemo and radiation for colonrectal cancer and cannot risk any further damage.

17 Replies
oldestnewest

Husband also had adverse reactions within first month

3 rd line of treatment, due to age and fragility joint decision made to discontinue with all treatment except monthly IVIG. Hope ibrutinib continues to work for you on recommencement.

Reply

I had to stop ibrutinib after 5 months because of an adverse reaction (raised calcium). It was restarted 6 weeks later at a lower dose -140mg. It was stopped again last May after 2 years uneventful treatment of because of another possible adverse reaction. Plan was to restart after a couple of months. However my ALC remained within normal limits and so I have been off treatment in remission for a year.

Best wishes

Charlie Girl

5 likes
Reply

Off ibrutinib 3 mos because of skin rash and back of my head lesions. Still having mild head and torso rash. Not sure if I’m still in remission? Will go back on meds if needed.

Reply

Hi Joyce,

I switched from Idelalisib (Zydelig)- (30 months of good results but ALC began to rise) to Ibrutinib but Ibrutinib aggravated a skin rash. Dr. Furman had me stop Ibrutinib for 4 weeks and the rash went away, but after restart it came right back.

After 6 months of progression I started Venetoclax and it has been wonderful for the last 2 years. So if your adverse reaction does not resolve, that could be your plan B.

I heard at CLL Live 2018 in Niagara Falls, that Venetoclax is approved in Canada, but whether your province will pay for it is the only question.

Len

3 likes
Reply

Hi Len....Does Venetoclax have an age restriction or do you know. If I can't tolerate IB when I go back on it after the rash is gone, maybe that would be an alternative. I'm letting my specialist call the shots and waiting for an email from her as to what we're going to do next. Carole

Reply

Venetoclax does not have an age restriction- and many patients that go off Ibrutinib are able to switch over. In general I believe there are fewer side effects, but not zero for all patients.

The first 5 weeks ramping up from 20mg daily to 50, to 100, 200 and finally 400 does require close monitoring of blood levels to watch for Tumor Lysis TLS. If the patient has large nodes and spleen, the first two weeks might require a 24 to 30 hour hospitalization to get the blood checks every 4 hours.

Patients that have taken Ibrutinib and have normal nodes and spleen can start Venetoclax with far less hassle, and several clinical trials are using Ibrutinib first for 3 months and Venetoclax started later.

Len

Reply

Thanks for the info. Appreciate your fast reply. I'm anxious to get going on something to get back to a semblance of normal. Carole

Reply

Hi Joyce....I have been following your posts as I'm off Imbruvica after just two weeks on it. I started April 5 and took 14 doses of 420 mg along with Allopurinol and developed the worst rash I have ever seen. It was the worst across my abdomen, but also on my legs and arms. Last weekend it looked like it might be starting on my face, but that didn't happen. On Thursday of last week I saw my secondary oncologist (my primary being in California), who put me on prednisone. After two days at 60 mg on that I developed a severe stomach ache, so he took me down to 20 mg which I tolerated until I finished. I find it disturbing to read you've been off for three months and the rash is still there. I had hoped the prednisone would take care of mine ASAP so I could go back on IB. My issue and what my primary in California thinks is it may have been from the Allopurinol as it can cause rash also. Bottom line: when I begin again I'll be taking 280 mg to see how I tolerate that dosage. I so want to feel good. I had only two days on IB that I felt wonderful and then had to stop. I will continue to follow you and hope we can stay in contact since we are having the same problem. My best to you. Carole

1 like
Reply

Hopefully the allopurinol is the culprit. I know a few people who have had bad reactions to it and did fine with treatment (different ones) when it was eliminated.

Reply

At this point, going back on IB without the allopurinol will tell the story. Still haven't heard from my primary in California. Hoping soon so I can know what to do.

Reply

Wishing you well, Carole. Have been thinking of you and hoping they can sort things out for you very soon. Prayers and love.

Reply

I have a nasty scabby "cold sore??" on my upper lip. Taking for ever to resolve. Hoping it is just stress related.....I do tend to internalize my worry and have had cold sores (viral) before. I am feeling much better back on ibrutinib....just the usual aches and pains :-)

Reply

The herpes simplex virus strain HSV-1 normally causes them. They usually clear within 7 to 10 days without treatment. However in CLL you may need an antiviral like acyclovir...

Stress can cause a reactivation... let your CLL doc know

~chris

Reply

Thanks Chris....Will do.

Reply

Hope things go better for you this time, Joyce. Will keep you in my prayers.

Reply

Thank you Ohannie I appreciate your kindness.

Reply

Good news....finally my hemoglobin is moving in the right direction! To-day hemoglobin is at 97...not wonderful for most people but for me this is a "huge" improvement as I started with a hemoglobin of 61 and required transfusion. White blood cell count is 10, platelets 217 .........Imbruvica working :-)

Reply

You may also like...